[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.158.119.60. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
July 1997

Chemotherapy-Induced Eccrine Squamous SyringometaplasiaA Distinctive Eruption in Patients Receiving Hematopoietic Progenitor Cells

Author Affiliations

From the Departments of Dermatology (Drs Valks, Porras-Luque, Garcia-Diéz, and Fernández-Herrera), Pathology (Dr Fraga), and Hematology (Dr Figuera), Hospital Universitario de la Princesa, Madrid, Spain.

Arch Dermatol. 1997;133(7):873-878. doi:10.1001/archderm.1997.03890430089012
Abstract

Background:  Eccrine squamous syringometaplasia (ESS) has been associated with a characteristic clinical eruption in patients receiving chemotherapy. It has been suggested as a diagnostic clue in the diagnosis of chemotherapy-induced reactions vs acute graft-vs-host disease, as well as other drug reactions. We identified 10 cases of ESS in patients in whom a distinctive clinical eruption developed during or after a pretransplantation conditioning regimen with high-dose chemotherapy. A complete clinical and histologic evaluation was performed in all patients.

Observations:  All patients developed erythematous and edematous plaques or confluent erythematous macular areas in the axillae and/or groin, with painful areas of well-defined erythema and edema on palms and/or soles in 5 patients. Some discrete papular lesions on the trunk or extremities could also be observed in most patients. The histologic hallmark of the eruption was ESS, with a variable degree of cornification and apoptosis. A vacuolar interface dermatitis and a variable degree of cellular atypica were also consistent findings.

Conclusions:  Chemotherapy-induced ESS may be associated with a distinctive clinical eruption and should be considered in the differential diagnosis of erythematous eruptions during or after a pretransplantation conditioning regimen with high-dose chemotherapy.Arch Dermatol. 1997;133:873-878

×